Wyoming, 2025

High Wind in Wyoming, February 12 to 14, 2025

February 12 to 14, 2025 · NWS CYS · 7 events in 7 counties and zones

High winds occurred for many locations west of the Laramie Range.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds occurred for many locations west of the Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 12, 10:35 PM MST, 1 hour 21 minutes earlier. Its key messages:

  • Widespread wind chills between 10 and 30 below zero are expected through Thursday morning. Cold Weather Advisories have been issued.
  • Strong winds and the potential for travel impacts due to blowing snow will return to the wind prone areas tonight and may spread to adjacent zones Thursday afternoon. High Wind Watches/Warnings have been issued.
  • Heavy mountain snowfall returns in force Thursday night and will continue into the weekend. The lower elevations will see chances for snow Friday and Saturday. Winter Storm Watches have been issued for the mountains.
Area forecast discussion, Feb 12, 10:35 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Wed Feb 12 2025

.KEY MESSAGES...

- Widespread wind chills between 10 and 30 below zero are
  expected through Thursday morning. Cold Weather Advisories
  have been issued.

- Strong winds and the potential for travel impacts due to
  blowing snow will return to the wind prone areas tonight and
  may spread to adjacent zones Thursday afternoon. High Wind
  Watches/Warnings have been issued.

- Heavy mountain snowfall returns in force Thursday night and
  will continue into the weekend. The lower elevations will see
  chances for snow Friday and Saturday. Winter Storm Watches
  have been issued for the mountains.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 303 PM MST Wed Feb 12 2025

Temperatures have slowly warmed over the course of the day, with
most locations finally above zero. Snow has also ended across the
area with a few lingering clouds. As the trough that brought the
snow pushes further eastward, lingering energy at the tail-end
with some jet energy could spark some afternoon snow showers.
The RAP shows a band of frontogenesis over southeast Wyoming
this afternoon. Co-located with this band is where the HRRR
shows snow showers developing. Although additional snow
accumulation is not expected with these showers, brief
visibility drops and drifting snow could cause travel impacts.
Snow showers will dissipate after the sun goes down as the
frontogenesis band weakens considerably.

With mostly clear skies expected overnight, efficient radiational
cooling is expected. Visible satellite shows an extensive area of
snow cover over the CWA as well which will help facilitate the
rapid cooling of temperatures once the sun sets. Still some
uncertainty as far as low temperatures go Wednesday night. The
ECMWF keeps the arctic front locked in place overnight, however,
the GFS starts to advect warmer 700 mb air aloft by Wednesday
evening. Regardless of this, it will still be cold overnight
with most locations seeing temperatures below zero; it is just
a matter of how far below zero temperatures fall. Winds will
also pick up overnight as yet another trough begins to push into
Wyoming. The combination of cold and wind will likely lead to
bitter cold wind chills. The previous shift issued a Cold
Weather Advisory for the Nebraska panhandle and along most of
the Interstate 80 corridor in Wyoming. With this forecast
package, decided to expand the Cold Weather Advisory to include
Goshen and central Carbon Counties. Based off temperatures and
wind, it looks like these locations could also see wind chills
20 below. It is worth mentioning that wind could potentially be
a limiting factor with wind chills overnight. Yes, winds will
add to the chill, however, downsloping winds could keep
overnight temperatures warmer than anticipated. This will in
turn lead to wind chills that may not hit Cold Weather Advisory
criteria. Cold Weather Advisories are in effect through 8 AM
Thursday morning, at which point temperatures will start to
quickly warm up.

As previously mentioned, winds will begin to pick up overnight as a
trough enters Wyoming. Although there will be little change in the
less than impressive MSLP gradients, 700 mb CAG-CPR height gradients
will increase ahead of the this trough. Elevated height gradients
above 50 meters will help increase wind speeds aloft later tonight.
750 mb wind speeds max out around 50 meters over the usual southeast
Wyoming wind prones. Decent subsidence could get these winds down to
the surface late tonight and during the morning hours tomorrow. High
Wind Watches were already in place from the previous shift for the
wind prones. Had the most confidence in upgrading Arlington due to
the height gradients and in-house guidance. Decided to leave the
High Wind Watches for the South Laramie Range and Bordeaux as is.
With the GFS and NAM showing a surface trough sitting directly over
the Laramie Range, it will be difficult, but not impossible to get
high winds. Subsidence is strong enough with high enough wind speeds
aloft, but it is possible this will not be enough. Even in-house
guidance is hesitant to throw out high winds for these locations.
Gusty winds with gusts over 45 MPH are still likely, but do not have
the confidence at this time to upgrade. The coming shifts will have
to keep watch to see if an upgrade is needed later tonight.

Another almost secondary high wind event looks possible late
Thursday afternoon into early Friday morning. With the trough axis
progged to move into the CWA during this time, winds aloft over
Carbon County will increase rapidly. 700 mb winds increase up
to 65 kts in southwest flow. High winds will be possible in
central Carbon County and the Muddy Gap zone in addition to
Arlington. Strong subsidence will also exist with this event
which could get these winds down to the surface. A High Wind
Watch is already in place for central Carbon County and Muddy
Gap. Decided to add Converse County to a High Wind Watch as well
for Thursday night. Strong subsidence and downsloping
southwesterlies could cause areas along Interstate 80 to gust
over 55 MPH. In-house guidance also is pinging these areas for
elevated to high winds.

This next trough will also bring ample moisture to the mountain
zones. Starting Thursday evening, the NAEFS shows IVT values in the
90th percentile across the CWA. Even PWATs are in the 90th
percentile for NAEFS climatology Thursday night as well. Given these
values, ample mountain snowfall is expected. Snow could start as
early as Thursday afternoon, but the heaviest rates are expected
Thursday night and Friday morning before mid-level moisture starts
to decrease Friday afternoon. Did issue a Winter Storm Watch for the
Sierra Madre and Snowy Ranges. For most of the event, mid-level flow
will be west to southwest. This will lead to good orographic driven
snow accumulation for the Sierra Madre Range. As a result, the
Snowys will likely be shadowed and see lower snowfall totals at the
end of this event. The Winter Storm Watch is in effect from Thursday
evening to Friday evening as snowfall rates begin to decrease.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 303 PM MST Wed Feb 12 2025

Active weather will continue through the long-term forecast period.
Persistent west to northwest flow will allow several waves of energy
to pass through the central Rockies and high plains, each with the
opportunity for precipitation in the mountains and some light
precipitation east of I-25. After the passage of a trough axis on
Friday night, west-northwest flow will keep light to moderate snow
going in the mountains of southeast Wyoming on Saturday morning into
Saturday afternoon. The first of the aforementioned waves of energy
will move through on Saturday evening in the form of a weak
shortwave/vort max over the northern high plains. This system will
bring height falls and an enhanced shot of cold air on Friday
afternoon and evening, as well as briefly enhancing snow rates in
the mountains. East of the high terrain, forecast soundings show
increased saturation in the post-frontal boundary layer, in addition
to more favorable near-surface wind vectors. Some light snow showers
are possible east of I-25 as well as into the basins of southeast
Wyoming, mainly centered around the afternoon/early evening hours on
Saturday before this system rapidly departs eastward. Ensemble
guidance does not show much in the way of appreciable accumulations,
however a few areas such as Cheyenne and Laramie may pick up a quick
half-inch of snow.

Fast northwest flow and a fairly saturated mid and upper-level
sounding profile will continue throughout much of the Sunday to
early-next-week timeframe. At this stage, Sunday looks like the
driest day over our CWA in most ensemble guidance as we will be in-
between systems, but not necessarily in any form of ridging.
Therefore, expect cool temperatures to continue with partly sunny
skies. By Monday-Wednesday, a renewed stream of Pacific moisture
will traverse the central and northern Rockies eastward into the
high plains. This weather pattern favors westerly upslope and
mountain snows with this fairly long-duration event, however there
will be some opportunity for snow in the lower elevation basins as
well as in the high plains. The first opportunity for snow will come
on Sunday night into Monday morning, as weak frontogenesis develops
over the east-central counties of Wyoming into the Nebraska
panhandle. Another opportunity for snow will come on Tuesday through
the day as a frontal system drops south over the high plains,
associated with a broad trough moving east through the Rockies.
Forecast certainly with this second wave of moisture, colder air,
and possible upslope snow in the high plains is much less certain
due to a high degree of spread in ensemble guidance. Wind fields
range from favorable upslope to broad downslope depending on where
any surface low pressure systems form and how quickly the main vort
max ejects eastward. What is more certain is another period of high
winds in the Wyoming wind prone corridors which will last from
roughly Sunday evening through Monday ahead of this system as strong
gradients develop over the Wyoming higher terrain. Overall, forecast
confidence is moderate through the long term with temperatures
favoring near to below normal through the period, with above normal
precipitation in the higher terrain.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1027 PM MST Wed Feb 12 2025

Northwest flow aloft tonight will become west on Thursday as the
coldest air retreats off to the east.

Wyoming TAFS...Clear skies will prevail until 15Z, then clouds
will be scattered from 12000 to 15000 feet until 00Z, then
ceilings will range from 9000 to 15000 feet. Expect low level
wind shear at Laramie from 09Z to 15Z, and at Cheyenne until
15Z. Winds will gust to 37 knots at Rawlins, to 30 knots at
Laramie from 09Z to 00Z, and to 25 knots at Cheyenne from 15Z
to 00Z.

Nebraska TAFS...Clear skies will prevail until 15Z, then
scattered to broken clouds near 15000 feet will prevail. Low
level wind shear occurs at Scottsbluff from 12Z to 18Z. Winds
will be 15 knots or less.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Cold Weather Advisory until 8 AM MST Thursday for WYZ108>110-
     113-115>119.
     High Wind Watch from Thursday afternoon through Friday morning
     for WYZ101.
     High Wind Watch from Thursday afternoon through Friday morning
     for WYZ104-109.
     High Wind Watch through Thursday morning for WYZ106-116.
     High Wind Warning until 8 AM MST Friday for WYZ110.
     Winter Storm Watch from Thursday afternoon through Friday
     afternoon for WYZ112-114.
NE...Cold Weather Advisory until 8 AM MST Thursday for NEZ002-003-
     019>021-054-055-095-096.

&&

SHORT TERM...SF
LONG TERM...MAC
AVIATION...RUBIN
Hazardous weather outlook, Feb 12, 3:06 PM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
306 PM MST Wed Feb 12 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-132215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
306 PM MST Wed Feb 12 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Widespread wind chills between 10 and 30 below zero are
  expected through Thursday morning. Cold Weather Advisories
  have been issued.

- Strong winds and the potential for travel impacts due to blowing
  snow will return to the wind prone areas tonight and may spread
  to adjacent zones Thursday afternoon. High Wind Watches/Warnings
  have been issued.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- Heavy mountain snowfall returns in force Thursday night and
  will continue into the weekend. The lower elevations will see
  chances for snow Friday and Saturday. Winter Storm Watches
  have been issued for the mountains.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 12, 9:16 PM MST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
916 PM MST Wed Feb 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Extreme Cold     1 NW Cheyenne           41.15N 104.80W
02/12/2025  M-21 F           Laramie            WY   ASOS

            ASOS station KCYS Cheyenne Airport - Cys.

0855 PM     Extreme Cold     1 SSW Warren Af Base    41.13N 104.87W
02/12/2025  M-21 F           Laramie            WY   AWOS

            AWOS station KFEW FE Warren AFB - FEW.

0904 PM     Extreme Cold     7 WSW Warren Af Base    41.11N 104.97W
02/12/2025  M-28 F           Laramie            WY   Mesonet

            Mesonet station WY39 6.7 W Warren Af Base
            (WYDOT).

0904 PM     Extreme Cold     12 WSW Warren Af Base   41.10N 105.07W
02/12/2025  M-24 F           Laramie            WY   Mesonet

            Mesonet station WY38 11.8 S Federal (WYDOT).

0904 PM     Extreme Cold     7 NW Elk Mountain       41.75N 106.51W
02/12/2025  M-21 F           Carbon             WY   Mesonet

            Mesonet station WY18 Halleck Ridge (WYDOT).

0904 PM     Extreme Cold     2 WNW Buford            41.13N 105.34W
02/12/2025  M-24 F           Albany             WY   Mesonet

            Mesonet station WY36 2.4 NW Buford (WYDOT).

0855 PM     Extreme Cold     9 SSW Bushnell          41.12N 103.98W
02/12/2025  M-21 F           Kimball            NE   AWOS

            AWOS station K1EW 6 SE Pine Bluffs.

0853 PM     Extreme Cold     2 SSW Sidney            41.10N 102.98W
02/12/2025  M-22 F           Cheyenne           NE   ASOS

            ASOS station KSNY Sidney Airport.

0903 PM     Extreme Cold     1 S Dalton              41.40N 102.97W
02/12/2025  M-26 F           Cheyenne           NE   Mesonet

            Mesonet station NE025 Dalton On Hwy 385 @
            Mp.

&&
Local storm report, Feb 12, 11:26 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1126 PM MST Wed Feb 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Guernsey                42.26N 104.75W
02/12/2025  M0.4 Inch        Platte             WY   Cocorahs

            Cocorahs station WY-PT-35 Guernsey 0.3 SW.

0742 AM     Snow             5 SW Wheatland          42.00N 105.02W
02/12/2025  M0.2 Inch        Platte             WY   Cocorahs

            Cocorahs station WY-PT-41 Wheatland 4.9 SW.

0800 AM     Snow             16 NW Wheatland         42.21N 105.19W
02/12/2025  M0.0 Inch        Platte             WY   Cocorahs

            Cocorahs station WY-PT-36 Wheatland 15.9 NW.

1200 AM     Snow             1 WNW Cheyenne          41.15N 104.81W
02/12/2025  M1.6 Inch        Laramie            WY   CO-OP Observer

            CO-OP Observer station CYSW4 Cheyenne Wfo.

0800 AM     Snow             1 ESE Warren Af Base    41.14N 104.84W
02/12/2025  M1.4 Inch        Laramie            WY   Cocorahs

            Cocorahs station WY-LM-93 Cheyenne 2.3 W.

0700 AM     Snow             Fort Laramie            42.21N 104.52W
02/12/2025  M0.4 Inch        Goshen             WY   Cocorahs

            Cocorahs station WY-GS-25 Fort Laramie 0.2
            NW.

0700 AM     Snow             3 NNW Veteran           42.00N 104.38W
02/12/2025  M0.3 Inch        Goshen             WY   Cocorahs

            Cocorahs station WY-GS-8 Veteran 3.0 W.

0700 AM     Snow             10 E Jay Em             42.49N 104.16W
02/12/2025  M0.0 Inch        Goshen             WY   CO-OP Observer

            CO-OP Observer station DDEW4 12.6 S Van
            Tassell.

0700 AM     Snow             4 WSW Douglas           42.73N 105.47W
02/12/2025  M0.1 Inch        Converse           WY   Cocorahs

            Cocorahs station WY-CV-16 Douglas 4.3 WSW.

0700 AM     Snow             Elk Mountain            41.68N 106.42W
02/12/2025  M0.9 Inch        Carbon             WY   Cocorahs

            Cocorahs station WY-CR-18 Elk Mountain 0.3
            SW.

0700 AM     Snow             2 ENE Laramie           41.32N 105.55W
02/12/2025  M0.9 Inch        Albany             WY   Cocorahs

            Cocorahs station WY-AB-138 Laramie 1.8 ENE.

0700 AM     Snow             2 ENE Laramie           41.32N 105.55W
02/12/2025  M0.9 Inch        Albany             WY   Cocorahs

            Cocorahs station WY-AB-180 Laramie 1.6 ENE.

1116 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/12/2025  M58 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

0700 AM     Snow             Harrison                42.69N 103.88W
02/12/2025  M0.2 Inch        Sioux              NE   Cocorahs

            Cocorahs station NE-SM-6 Harrison.

0700 AM     Snow             1 ESE Gering            41.82N 103.65W
02/12/2025  M0.8 Inch        Scotts Bluff       NE   Cocorahs

            Cocorahs station SCOT014 Gering 0.4 E.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 12, 11:56 PM MST to February 14, 3:52 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak gust of 69 mph occurred at the Cooper Cove (WY24) WYDOT site 7 miles est-southeast of Arlington at 12:56 AM on February 13th. Multiple other gusts between 58 and 65 mph were reported in this zone.

High Wind, Central Laramie Range and Southwest Platte County

When
February 13, 3:32 AM MST to 11:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Peak gust of 66 mph occurred at the Bordeaux (KBRX) WYDOT site 9 miles south of Wheatland at 3:32 AM on February 13th. Multiple other gusts between 58 and 62 mph were reported in this zone.

High Wind, South Laramie Range

When
February 13, 5:25 AM MST to 6:44 AM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Peak gust of 66 mph occurred at the SHERWS (UR535) UPR site 2 miles west-northwest of Buford at 5:25 AM on February 13th. Multiple other gusts between 58 and 62 mph were reported in this zone.

High Wind, Laramie Valley

When
February 13, 6:40 AM MST
Where
Laramie Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Rogue gust of 65 mph occurred at the Quealy Dome (WY26) WYDOT site 14 miles northeast of Centennial at 6:40 AM on February 13th.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 13, 10:50 AM MST to 3:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak gust of 65 mph occurred at the Camp Creek RAWS (CAMW4) site 4 miles west of Muddy Gap at 10:50 AM on February 13th. Other gusts of 58 mph were reported in this zone.

High Wind, Shirley Basin

When
February 13, 1:10 PM MST
Where
Shirley Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak gust of 61 mph occurred at the Medicine Bow CWOP site 2 miles west of Medicine Bow at 1:10 PM on February 13th.

High Wind, Central Carbon County

When
February 13, 2:53 PM MST
Where
Central Carbon County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak gust of 60 mph occurred at the Rawlins ASOS (KRWL) 2 miles northeast of Rawlins at 2:53 PM on February 13th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228455, 1228453, 1228457, 1228458, 1228449, 1228451, 1228454.